When it’s cold and flu season, every medication matters. First you may need something for body aches, then you have a cough and take a multi-symptom cold medication, and later on you have fever so you need another medicine. STOP RIGHT THERE…do you ever wonder what’s in all of the over-the-counter cold medications?
What’s In My Medicine?
What you may not realize is that more than 600 medications, both prescription and over-the-counter (OTC), contain the active ingredient acetaminophen, otherwise known as Tylenol® to help relieve pain and reduce fever. Taken carefully and correctly, these medicines can be safe and effective. But taking too much acetaminophen can lead to severe liver damage and even death. Acetaminophen and alcohol may not be a good mix, either. If you drink three or more alcoholic drinks a day, be sure to talk to your health care professional before you use a medicine containing acetaminophen.
Tell Me More about Acetaminophen
Acetaminophen is a commonly used medication for relieving mild to moderate pain from headaches, muscle aches, menstrual periods, colds and sore throats, toothaches, backaches and to reduce fever. It is also used in combination medicines, which have more than one active ingredient to treat more than one symptom. Therefore, you should read the label and check to see if acetaminophen is an ingredient, if you are unsure ask your healthcare provider or a pharmacist.
How to keep safe and avoid exceeding the recommended dosage:
- Don’t take more than one OTC product containing acetaminophen
- Don’t take a prescription and an OTC product containing acetaminophen
- Don’t exceed the recommended dose on any product containing acetaminophen